Advertisement

Continuum Mechanics and Thermodynamics

, Volume 29, Issue 1, pp 31–50 | Cite as

An existence result for a model of complete damage in elastic materials with reversible evolution

  • Elena BonettiEmail author
  • Francesco Freddi
  • Antonio Segatti
Original Article

Abstract

In this paper, we consider a model describing evolution of damage in elastic materials, in which stiffness completely degenerates once the material is fully damaged. The model is written by using a phase transition approach, with respect to the damage parameter. In particular, a source of damage is represented by a quadratic form involving deformations, which vanishes in the case of complete damage. Hence, an internal constraint is ensured by a maximal monotone operator. The evolution of damage is considered “reversible”, in the sense that the material may repair itself. We can prove an existence result for a suitable weak formulation of the problem, rewritten in terms of a new variable (an internal stress). Some numerical simulations are presented in agreement with the mathematical analysis of the system.

Keywords

Complete damage Phase transition Non-smooth PDE system Existence result for weak solutions 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bangerth, W., Heister, T., Heltai, L., Kanschat, G., Kronbichler, M., Maier, M., Turcksin, B., Young, T.D.: The deal.II library, version 8.2. Arch. Numer. Softw. 3, 1–8 (2015)Google Scholar
  2. 2.
    Barbu, V.: Nonlinear Semigroups and Differential Equations in Banach Spaces. Noordhoff, Leyden (1976)CrossRefzbMATHGoogle Scholar
  3. 3.
    Benzarti, K., Freddi, F., Frémond, M.: A damage model to predict the durability of bonded assemblies. Part I: debonding behavior of FRP strengthened concrete structures. Constr. Build. Mater. 25(2), 547–555 (2011)CrossRefGoogle Scholar
  4. 4.
    Bonetti, E., Bonfanti, G., Rossi, R.: Analysis of a temperature-dependent model for adhesive contact with friction. Phys. D 285, 42–62 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bonetti, E., Schimperna, G.: Local existence for Frémond’s model of damage in elastic materials. Contin. Mech. Thermodyn. 16, 319–335 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bonetti, E., Schimperna, G., Segatti, A.: On a doubly nonlinear model for the evolution of damaging in viscoelastic materials. J. Differ. Equ. 218, 91–116 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bouchitté, G., Mielke, A., Roubicek, T.: A complete-damage problem at small strains. Z. Angew. Math. Phys. 60, 205–236 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bourdin, B., Francfort, G., Marigo, J.J.: The variational approach to fracture. J. Elast. 91, 5–148 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dal Maso, G., DeSimone, A., Mora, M.G., Morini, M.: A vanishing viscosity approach to quasistatic evolution in plasticity with softening. Arch. Ration. Mech. Anal. 189, 469–544 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Evans, L.C.: Partial Differential Equations. American Mathematical Society, Providence (1997)Google Scholar
  11. 11.
    Freddi, F., Frémond, M.: Damage in domains and interfaces: a coupled predictive theory. J. Mech. Mater. Struct. 1(7), 1205–1233 (2006)CrossRefGoogle Scholar
  12. 12.
    Freddi, F., Royer-Carfagni, G.: Regularized variational theories of fracture: a unified approach. J. Mech. Phys. Solids 58, 1154–1174 (2010)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Freddi, F., Royer-Carfagni, G.: Plastic flow as an energy minimization problem. Numer. Exp. J. Elast. 116, 53–74 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Frémond, M.: Phase Change in Mechanics. Springer, Berlin (2012)CrossRefzbMATHGoogle Scholar
  15. 15.
    Frémond, M., Kuttler, K., Shillor, M.: Existence and uniqueness of solutions for a dynamic one-dimensional damage model. J. Math. Anal. Appl. 229, 271–294 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kraus, C., Bonetti, E., Heinemann, C., Segatti, A.: Modeling and analysis of a phase field system for damage and phase separation processes in solids. J. Differ. Equ. 258, 3928–3959 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Heinemann, C., Kraus, C.: Complete damage in linear elastic materials—modeling, weak formulation and existence results. Calc. Var. Partial Differ. Equ. 54, 217–250 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kuhn, C., Schluter, A., Muller, R.: On degradation functions in phase field fracture models. Comput. Mater. Sci. 108, 374–384 (2015)CrossRefGoogle Scholar
  19. 19.
    Miehe, C., Hofacker, M., Welschinger, F.: A phase field model for rate-independent crack propagation: robust algorithmic implementation based on operator splits. Comput. Methods Appl. Mech. Eng. 199, 2765–2778 (2010)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Mielke, A., Roubicek, T.: Rate-independent damage processes in nonlinear elasticity. Math. Models Methods Appl. Sci. 16, 177–209 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Mielke, A.: Complete-damage evolution based on energies and stresses. Discrete Contin. Dyn. Syst. Ser. S 4, 423–439 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Mielke, A., Roubicek, T., Thomas, M.: From damage to delamination in nonlinearly elastic materials at small strains. J. Elast. 109, 235–273 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Rocca, E., Rossi, R.: A degenerating PDE system for phase transitions and damage. Math. Models Methods Appl. Sci. 24, 1265–1341 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Roubicek, T.: Rate-independent processes in viscous solids at small strains. Math. Methods Appl. Sci. 32, 825–862 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Ruocci, G., Argoul, P., Benzarti, K., Freddi, F.: An improved damage modelling to deal with the variability of fracture mechanisms in FRP reinforced concrete structures. Int. J. Adhes. Adhes. 45(2), 7–20 (2013)CrossRefGoogle Scholar
  26. 26.
    Simon, J.: Compact sets in the space \(L^p(0, T;B)\). Ann. Mat. Pura Appl. 4(146), 65–96 (1987)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Zafran, M.: Spectral theory and interpolation operators. J. Funct. Anal. 36, 185–204 (1980)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • Elena Bonetti
    • 1
    Email author
  • Francesco Freddi
    • 2
  • Antonio Segatti
    • 3
  1. 1.Dipartimento di Matematica F. EnriquesUniversità di MilanoMilanItaly
  2. 2.Dipartimento di Ingegneria Civile, dell’Ambiente, del Territorio e ArchitetturaUniversità di ParmaParmaItaly
  3. 3.Dipartimento di Matematica F. CasoratiUniversità di PaviaPaviaItaly

Personalised recommendations